Regardless of what anyone has told you before, both synthetic drugs and natural treatments have health benefits and associated risks. In fact, every time you make a decision concerning your health, you’re accepting a risk. Even doing nothing at all, or replacing one medication with another has an associated risk. When they result from substances or supplements, we call them side effects.
Every medication has a very long list of side effects. That doesn’t mean you will experience all of them. They are possible side effects, and the majority are very unlikely. The same happens with probiotics. We have a few adverse events experienced by some patients, and consumers should know about the possibility. That way, if they are suddenly experiencing new symptoms, it will be easier to trace the cause and make decisions.
That’s why in this article we are covering nausea as a possible side effect of probiotics. Is it a sign of a severe problem? Is it temporary? What should you do if you experience nausea?
The relationship between probiotics and SIBO
As you probably know by now, probiotics are live bacteria and sometimes yeast. They are administered to your body to populate the gut with good bacteria that may reduce the chance of colonization by harmful bacteria. They are very useful after antibiotic treatment, because this one causes microbiota depletion as a side effect or unwanted consequence.
In most cases, probiotics won’t cause any side effect. All they offer is health benefits without major complications. But there’s a very specific group of patients who may experience bloating, abdominal pain, and nausea. Trying to find out what is different in these patients, the investigators found out that there’s a digestive cause that may explain the difference.
The majority of patients who experience gastrointestinal symptoms after using probiotics have something called SIBO. It stands for Small Intestinal Bacterial Overgrowth, and they may feel sick when they use probiotics. What happens is that probiotics adds to the already overgrowing bacterial environment of the gut. As a result of the extensive colonization, patients increase their gas production and may experience different gastrointestinal symptoms. Some of them may even experience brain fog and other unwanted symptoms.
Patients with SIBO are more likely to experience gastrointestinal symptoms or brain fog. But regardless of your current state of health, you should be aware of the possible side effects associated with probiotics.
They are as follows:
- Abdominal distension and bloating: In most cases, it is caused by an increased ratio of intestinal fermentation
- Constantly passing gas and flatulence: It is often a very annoying problem, sometimes associated to abdominal pain.
- Abdominal cramps: Sometimes in the form of colic pain and may be associated to gas production and bloating.
- Fatigue and brain fog: These symptoms are more common in patients with SIBO. They should not be very severe.
- Weakness, restlessness, headache: Usually caused by an intestinal overgrowth that results in changes in the gut-brain axis.
- Diarrhea: Probiotics are often used to control diarrhea, but patients with SIBO may have diarrhea as a side effect.
- Nausea: As discussed below, it is usually very mild and does not trigger vomiting
These side effects are extremely unlikely in healthy people, but if you have a chronic health problem or a compromised immune system, it is important to check with your doctor before trying probiotics and any other supplement. This way, you will avoid any side effect or interaction associated with your disease or the medications you’re currently taking.
If you have a very fragile health or are severely immunocompromised, do not use probiotics unless recommended by your doctor. In some cases, immunocompromised patients and those with a central catheter might need especial handling and administration of probiotics to reduce potential side effects while seizing the benefits of these supplements.
As mentioned above, side effects are unlikely, and probiotics are classified as safe for human consumption without worrying for side effects, even in a large dose.
Probiotics and nausea
Patients with SIBO and even healthy patients with no underlying disease may experience digestive problems after consuming probiotics. In some cases, this is a temporary symptom as your organism gets acquainted with the new bacterial strains and incorporates them into the gut microbiota. You can consider this phase as a detox phase that happens closely after starting to supplement with probiotics.
If that’s the case, you can identify a “detox phase” because the symptoms are very mild and won’t cause actual vomiting. Along with nausea, it is possible to experience mild abdominal pain, bloating, and gas.
If the symptoms are maintained for more than a few weeks, you may also consider a sensitivity to other ingredients in the supplement. So, it is important to be aware of any food or ingredient intolerance and check the labels to investigate whether or not this or that brand of probiotics is good for you. Another possibility is choosing a probiotic with fewer additional ingredients, especially if you have several sources of allergy and food intolerance.
If you’re still experiencing nausea after several weeks and after you checked for your supplement ingredients, you should now suspect and underlying disease such as SIBO. There’s also a possibility that you’re using a contaminated probiotic supplement, especially if you’re not sure about its source and actual quality. In any case, remember that any severe side effect should be reported to your healthcare provider immediately, and we recommend to discontinue if you think probiotics are the cause. More important still, look for relevant scientific information and learn about the side effects of probiotics and you will realize how safe they are, especially if you’re healthy and have no immune system compromise.
Rao, S. S., Rehman, A., Yu, S., & De Andino, N. M. (2018). Brain fogginess, gas and bloating: a link between SIBO, probiotics and metabolic acidosis. Clinical and translational gastroenterology, 9(6), 162.
Didari, T., Solki, S., Mozaffari, S., Nikfar, S., & Abdollahi, M. (2014). A systematic review of the safety of probiotics. Expert opinion on drug safety, 13(2), 227-239.
Doron, S., & Snydman, D. R. (2015). Risk and safety of probiotics. Clinical Infectious Diseases, 60(suppl_2), S129-S134.